Colorado, 2024

Heavy Snow and High Wind in Colorado, March 2 to 3, 2024

March 2 to 3, 2024 · NWS PUB · 16 events in 11 counties and zones

A broad upper level trough moved in from the Pacific Northwest, bringing strong winds to the area along with orographically enhanced snowfall to some areas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A broad upper level trough moved in from the Pacific Northwest, bringing strong winds to the area along with orographically enhanced snowfall to some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 2, 10:42 AM MST, 4 hours 18 minutes earlier. Its key messages:

  • Critical fire weather conditions expected today and tomorrow, as windy and dry conditions overspread the area.
  • Strong winds are expected to develop tonight and persist through Sunday, with the strongest winds along the southern I-25 corridor.
  • Snow will increase in coverage and intensity today along the mountains, and persist through Sunday.
  • Unsettled weather is expected for late in the week, with significant accumulating snow possible in higher terrain.
Area forecast discussion, Mar 2, 10:42 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1042 AM MST Sat Mar 2 2024

.KEY MESSAGES...

- Critical fire weather conditions expected today and tomorrow, as
windy and dry conditions overspread the area.

- Strong winds are expected to develop tonight and persist
  through Sunday, with the strongest winds along the southern I-25
  corridor.

- Snow will increase in coverage and intensity today along the
  mountains, and persist through Sunday.

- Unsettled weather is expected for late in the week, with
  significant accumulating snow possible in higher terrain.

&&

.UPDATE...
Issued at 944 AM MST Sat Mar 2 2024

Given the expected strong winds and swath of snowfall across the
higher terrain and especially the central mts, decided to make
some adjustments to ongoing winter weather highlights. Converted
eastern Lake County above 11000 feet from an advisory to a
warning, then issued advisories for Lake County below 11000 feet
including Leadville, east Chaffee County above 9000 feet and the
La Gairta Mts above 10000 feet. Though snowfall amounts may be
lacking in some areas under advisories, the significant
impactful winds will make up for it.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 345 AM MST Sat Mar 2 2024

Synopsis: A strong jet stream associated with a broad trough will
begin to approach southeast and south central Colorado throughout
today, and then pass over the area throughout tonight and through
Sunday. This feature will bring multiple impactful weather types,
ranging from critical fire weather conditions, strong winds, and
wintry weather. This jet stream will start exiting the region Sunday
night, and the different weather impacts are expected to lessen.

Today: As the aforementioned jet stream starts to approach today,
winds aloft will start to increase and become more westerly to
southwesterly. Orographic forcing will steadily rise throughout the
day, but given the major forcing is to the northwest with the main
trough, dry conditions are expected for the area today. The
exception to this will be along the central mountains, where the
uptick orographic forcing may help to blossom isolated snow showers
late in the afternoon. Otherwise, windy conditions are anticipated
today. Stronger winds aloft will start to mix the surface as diurnal
mixing becomes established, and winds will start to increase in
response to a lee trough that develops during the day. These two
factors will allow for gusty winds throughout the day, with wind
gusts to around 30-50 mph throughout the afternoon. Along with the
gusty winds, drier air will also become mixed to the surface as
diurnal mixing becomes established. This drier air, combined with
the winds, will allow for widespread critical fire weather
conditions to materialize, particularly across the eastern plains.
As for temperatures, a warm day is anticipated. Mostly clear skies
and downsloping westerly winds will warm the area to above seasonal
values for early March.

Tonight: Saturday night, active weather continues for the region. At
this point the jet stream is pushing over the region. As this takes
place, orographic forcing will rise substantially across the
mountains. Given this, along with a pocket of higher moisture
advecting in, snow will expand in coverage and intensity along the
mountains, but mostly along the Continental Divide. Along with,
winds will continue to rise as this feature starts pushing overhead.
This will allow for blowing and drifting snow along the mountains
throughout this period. In addition to that, the first hints of a
mountain wave will start to appear across the Sangre de Cristo and
Wet Mountains. A developing mountain top inversion, and a pocket of
reverse shear on the lee side of these terrain features, will start
to shove stronger winds aloft to surface. Winds will steadily
increase throughout the overnight period, especially along the
southern I-25 corridor south of Pueblo and down to the New
Mexico state line. Wind gust will become increasingly impactful,
with gusts of 60-70 mph expected. Driving on any north to south
orientated road, such as I-25, will become difficult,
especially for high profile vehicles. These winds will continue
into Sunday. Looking at temperatures, a cool, but relatively
mild night is anticipated. Downsloping westerly winds will keep
much of the area mild, with the warmest temperatures across the
plains.

Tomorrow: Moving into Sunday, active weather continues as the strong
jet stream remains in place over the area. Deep and persistent
orographic forcing will continue across the mountains, with the
strongest forcing still along the Continental Divide. Given this,
snow will continue along the higher terrain features, with the most
widespread precipitation remaining over the Continental Divide.
Along with that, windy conditions will persist, allowing for blowing
and drifting snow to continue. And speaking of windy conditions, a
proper mountain wave is expected to materialize early Sunday morning
and persist into late morning across the Sangre de Cristo and Wet
Mountains. The aforementioned mountain top inversion is expected to
get stronger during this timeframe, and the reverse shear pocket
will remain in place. These features will continue to force strong
winds aloft to the surface, and given this is anticipated when the
mountain wave will be strongest, winds are expected to gusts to
around 70-80 mph. The strongest are still expected along the
southern I-25 corridor region, where the blocking features will
juxtapose best. In addition to this, while confidence is low
(20- 39%), there a chance winds could gust to around 90 mph
during mid to late Sunday morning. Then finally during the day,
as diurnal mixing become develops, strong and gusty winds are
expected for the entire region, though the strongest winds will
remain along and immediately adjacent to the higher terrain
features. Also, another windy day, coupled with more dry
conditions, will bring additional critical fire weather concerns
for most of the eastern plains. The area of greatest concern
for this though will be along the southern I-25 corridor
region, given the higher winds in that area. Temperatures Sunday
will bring another warm early Spring day to south central and
southeastern Colorado. More downsloping winds and relatively
clear skies will help to warm the area to above seasonal values
for early March.

Tomorrow Night: And finally to end of this busy stretch of weather,
is Sunday night. The jet stream bringing widespread impactful
weather to the region will finally start to lift to the northeast.
This will start to decrease orographic forcing over the mountains.
However, modest orographic forcing will still be ongoing, and given
this, scattered pockets of light snow are still anticipated along
the mountains, but mostly the Continental Divide. Otherwise, a dry
Sunday night is expected for the region. Also, as the jet stream
pulls to the north and northeast, winds will finally start to lessen
over the area, and become mostly restricted to the peaks of the
mountains. Along with all of that, a minor cold front will drop
southward late Sunday into Sunday night. This feature, along with
clearing skies, will allow for a chilly Sunday night for much of the
area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 345 AM MST Sat Mar 2 2024

The forecast period begins with ECMWF Ensemble/NAEFS agreement that
on Monday the area will be in a southwesterly flow associated with a
strong closed low well to the northeast of the area across south-
central Canada. That feature will push further northeastward of
the area with southeastern Colorado remaining in a southwesterly
flow into the mid-week. There is model agreement that a mid-
level shortwave disturbance will push through the area Tuesday
night into Wednesday. This will bring a round of snow showers
for higher terrain and rain and snow showers for the eastern
Plains into Wednesday night.

On Thursday, there is ECMWF/Canadian model agreement that a
more pronounced longwave trough axis will swing across southern
California into Arizona. However, this is where more model
uncertainty enters the forecast. The Canadian/ECMWF models are
hinting at a closed low over the Four Corners region and brings
potentially significant accumulating snows to southern Colorado,
whereas the GFS puts the area in a northwesterly flow in the
wake of the trough with more snow showers and upsloping with
snow mostly just focused across higher terrain. With this in
mind, the forecast is aligned with the National Blend of Models
(NBM), however this system deems worth watching as there is at
least the potential for significant accumulating snow with the
possibility of over 0.50" of QPF for somewhere in the forecast
area Thursday into Friday. Right now there is medium confidence
(40-59%) in at least Winter Weather Advisory snow accumulations
for the San Juans and southern Sangre de Cristos with lower
(20-39%) for the Front Range and eastern Plains with this
event.

Temperatures will progressively warm Monday into Wednesday, around 5-
10 degrees above normal. Late this week, temperatures should be
around 5 degrees below seasonal norms as the upper level system
moves through and in the wake of the system.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1036 AM MST Sat Mar 2 2024

VFR conditions anticipated across the forecast area over the
next 24 hours, including the three main TAF sites of KCOS, KPUB
and KALS. Increasing W-SW winds across the entire area will be
the main concern today through Sunday afternoon as a large
Pacific system moves across the Rocky Mt region. Did make
mention of blowing dust with minor vsby restrictions for KALS
starting at 7 AM Sunday morning. Widespread gusts 30-50 kts
forecast, though KPUB will be a bit slower to develop initially
this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 8 PM this evening to 5 AM MST Monday
for COZ058-060.
Winter Weather Advisory from 8 PM this evening to 5 AM MST
Monday for COZ059-063.
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Monday for COZ066-068.
High Wind Warning from 11 PM this evening to 5 PM MST Sunday
for COZ069>071.
High Wind Warning from 8 PM this evening to 8 PM MST Sunday
for COZ072>075-078>080-086>088.
Red Flag Warning until 8 PM MST this evening for COZ222-
226>237.
Red Flag Warning from 10 AM to 7 PM MST Sunday for COZ228>230-
232-233-235>237.

&&

UPDATE...MOORE
SHORT TERM...SIMCOE
LONG TERM...WOODRUM
AVIATION...MOORE
Hazardous weather outlook, Mar 2, 6:10 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
610 AM MST Sat Mar 2 2024

COZ058>089-093>099-031315-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
610 AM MST Sat Mar 2 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong winds and dry conditions will produce widespread critical
fire weather conditions today across the plains.

Damaging wind gusts are expected to develop tonight along the Sangre
de Cristo and Wet Mountains, and the immediate leeward sides of
these mountains, with gusts of 60 to 70 mph.

Snow will expand across the mountains tonight, with the heaviest
snow along the Continental Divide, where 5 to 14 inches of snow is
expected, with locally higher amounts possible on west facing
slopes. Strong winds around 60 to 70 mph will cause blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds and dry conditions will produce critical fire danger
again on Sunday, and Red Flag Warnings are in effect from late
morning until mid-evening for locations along and east of the
Front Range.

Damaging wind gusts are expected to continue during the day on
Sunday, especially for the Sangre de Cristo and Wet Mountains,
and the immediate leeward sides of these mountains, with gusts
expected up to 70 to 80 mph.

Accumulating snow will continue over the Continental Divide on
Sunday and continue until the pre-dawn hours on Monday. Snow-
covered roads and slick conditions will be possible.

Unsettled weather is expected for late in the week, with
significant accumulating snow possible in higher terrain Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

SIMCOE/WOODRUM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind, 6 heavy snow. Local standard time, as filed.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 2, 3:00 PM MST to March 3, 7:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

There was a measured wind gust of 66 mph.

High Wind, La Junta Vicinity / Otero County

When
March 2, 3:00 PM MST to March 3, 3:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

There was a measured wind gust of 64 mph at the La Junta Airport.

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
March 2, 3:44 PM MST to March 3, 7:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

There was a wind gust measured of 62 mph at Highlands Ranch.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 2, 3:44 PM MST to March 3, 7:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

There was a measured wind gust of 67 mph.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 2, 3:44 PM MST to March 3, 7:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was a measured wind gust of 67 mph from ASOS.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 2, 3:44 PM MST to March 3, 7:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

There was a measured wind gust of 69 mph.

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 2, 3:44 PM MST to March 3, 4:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

There was a measured gust of 62 mph at the Alamosa ASOS.

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
March 2, 3:44 PM MST to March 3, 5:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

There was a measured wind gust of 61 mph.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 2, 3:44 PM MST to March 3, 5:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

There was a measured wind gust of 70 mph.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 2, 3:44 PM MST to March 3, 7:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was a measured wind gust of 76 mph at the Trinidad Airport.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 2, 11:00 PM MST to March 3, 5:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

There was 4.0 inches of snow measured.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
March 2, 11:00 PM MST to March 3, 5:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was 1.3 inches of snow measured.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
March 2, 11:00 PM MST to March 3, 5:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

There was 5.0 inches of snow measured.

Heavy Snow, Central Chaffee County Below 9000 Ft

When
March 2, 11:00 PM MST to March 3, 5:00 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

There was 4.5 inches of snow measured.

Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft

When
March 2, 11:00 PM MST to March 3, 5:00 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

There was 5.8 inches of snow measured.

Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft

When
March 3, 7:00 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

There was 4.9 inches of snow measured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168088, 1168091, 1168078, 1168080, 1168081, 1168082, 1168083, 1168085, 1168086, 1168087, 1168092, 1168093, 1168095, 1168096, 1168097, 1168094.